Two-parameter homogenization for a Ginzburg-Landau problem in a perforated domain

Leonid Berylyand, Petru Mironescu

Research output: Contribution to journalArticlepeer-review

9 Scopus citations


Let A be an annular type domain in ℝ2. Let Aδ be a perforated domain obtained by punching periodic holes of size δ in A; here, δ is sufficiently small. Suppose that J is the class of complex-valued maps in Aδ, of modulus 1 on ∂Aδ and of degrees 1 on the components of ∂A, respectively 0 on the boundaries of the holes. We consider the existence of a minimizer of the Ginzburg-Landau energy Eλ(u) = 1/2 Aδ∫ ( 2▽u 2 + λ/2 (1- u 2)2) among all maps in u ∈ J. It turns out that, under appropriate assumptions on λ = λ(δ), existence is governed by the asymptotic behavior of the H1-capacity of Aδ. When the limit of the capacities is > π, we show that minimizers exist and that they are, when δ → 0, equivalent to minimizers of the same problem in the subclass of J formed by the S1-valued maps. This result parallels the one obtained, for a fixed domain, in [3], and reduces homogenization of the Ginzburg-Landau functional to the one of harmonic maps, already known from [2]. When the limit is < π, we prove that, for small δ, the minimum is not attained, and that minimizing sequences develop vortices. In the case of a fixed domain, this was proved in [1].

Original languageEnglish (US)
Pages (from-to)461-487
Number of pages27
JournalNetworks and Heterogeneous Media
Issue number3
StatePublished - 2008

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • General Engineering
  • Computer Science Applications
  • Applied Mathematics


Dive into the research topics of 'Two-parameter homogenization for a Ginzburg-Landau problem in a perforated domain'. Together they form a unique fingerprint.

Cite this